Texas, 2012Damaging Winds in Texas, August 23, 2012
August 23, 2012 · NWS EPZ · 2 events in 1 county or zone
A very moist air mass remained in place across the region as a result of the seasonal monsoon flow. An upper level disturbance moved in from the northwest and managed to destabilize the atmosphere and resulted in numerous strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist air mass remained in place across the region as a result of the seasonal monsoon flow. An upper level disturbance moved in from the northwest and managed to destabilize the atmosphere and resulted in numerous strong to severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 23, 12:50 PM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 23, 12:50 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MDT THU AUG 23 2012
.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT
MOISTURE AT THE SURFACE TO HELP DEVELOP SCATTERED THUNDERSTORMS
THIS EVENING...HEAVY RAIN WITH SOME OF THE STORMS IS POSSIBLE.
RAIN CHANCES WILL DECREASE SOME FOR FRIDAY AND THE WEEKEND. WE
WILL CONTINUE TO SEE A SLIGHT CHANCE FOR RAIN INTO THE FIRST PART
OF NEXT WEEK WITH TEMPERATURES RUNNING A FEW DEGREES ABOVE NORMAL.
&&
.DISCUSSION...
THIS HAS BEEN A SUMMER OF LOTS OF BLOWN OPPORTUNITIES FOR RAIN.
TODAY LOOKS TO BE ANOTHER GOOD CHANCE TO GET SOME RAIN...WE'LL SEE
WHAT HAPPENS. AN APPROACHING UPPER LEVEL TROUGH WILL MOVE INTO
NORTHERN NEW MEXICO LATER THIS EVENING. AS THIS SYSTEM MOVES IN IT
WILL HELP DESTABILIZE OUR ATMOSPHERE AND HELP GENERATE SOME
THUNDERSTORMS. IN ADDITION THIS MORNING'S SOUNDING GAVE US A PW
(PRECIPITABLE WATER) VALUE OF 1.41...WHICH IS WELL ABOVE NORMAL. A
FEW STORMS MAY PRODUCE SOME HEAVY RAINS SO ISOLATED FLOODING WILL
BE A POSSIBILITY. WE WILL HAVE TO WAIT AND SEE JUST EXACTLY WHERE
THE THUNDERSTORMS WILL POP UP THIS EVENING. MOVEMENT WILL
GENERALLY BE FROM THE WEST TO THE EAST. ON FRIDAY...THOUGH THE
BEST DYNAMICS WILL HAVE MOVED EAST...WE WILL STILL SEE SOME OF THE
TROUGH HANGING BACK SO WE WILL CONTINUE TO SEE A CHANCE FOR
THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING. FOR SATURDAY AND
SUNDAY WE WILL SEE A LITTLE DRIER AIR WORK INTO THE REGION WHICH
WILL AGAIN HELP REDUCE...BUT NOT ELIMINATE OUR RAIN CHANCES. FOR
THE FIRST PART OF NEXT WEEK THE EXTENDED MODELS ARE IN A BIT OF A
DISAGREEMENT. THE GFS AND DGEX BUILD THE RIDGE DIRECTLY OVER NEW
MEXICO. THIS POSITION WILL CONTINUE TO REDUCE OR EVEN ELIMINATE
OUR RAIN CHANCES. BUT THE ECMWF HAS THE HIGH FURTHER TO OUR EAST
WHICH ALLOWS PLENTY OF MOISTURE TO SLIDE UP FROM THE SOUTH AND
CONTINUE OUR RAIN CHANCES. FOR NOW I WILL KEEP A SLIGHT CHANCE FOR
RAIN IN THE FORECAST FOR THE FIRST PART OF NEXT WEEK AND WE WILL
HAVE TO WAIT AND SEE WHAT FUTURE FORECAST MODEL RUNS BRING.
TAKING A QUICK LOOK AT TEMPERATURES. WE WILL SEE NEAR NORMAL
TEMPERATURES ON FRIDAY. FOR THE WEEKEND AS WE BEGIN TO DRY OUT WE
WILL SEE HIGHS RUNNING A COUPLE OF DEGREES ABOVE NORMAL. FOR THE
FIRST PART OF NEXT WEEK THE FORECAST IS A LITTLE TRICKY. IF THE
GFS WORKS OUT WE WILL CONTINUE TO SEE OUR SLIGHTLY ABOVE NORMAL
TEMPERATURES FOR THE WEEK...BUT IF THE ECMWF IS CORRECT WE COULD
ACTUALLY SEE SOME SLIGHTLY BELOW NORMAL TEMPERATURES. FOR NOW I'VE
GONE WITH PERSISTENCE AND HAVE KEPT THE SLIGHTLY ABOVE NORMAL
TEMPERATURES IN THE FORECAST.
&&
.AVIATION....VALID 24/00Z-25/00Z.
WEAK UPPER LEVEL TROUGH MOVING THROUGH AREA...WILL CONTINUE TO
GENERATE SCT SHRA/+TSRAGS/WND VRB30G45-50KT/SCT-BKN GIGS 060-080
AGL THROUGH FIRST PART OF THIS EVENING. ACTIVITY WILL LIKELY
TRANSITION TO LOWLANDS AFT 01Z...WITH OUTFLOW BOUNDARIES DRIVING
ACTIVITY MAINLY OVER THESE AREAS EAST OF THE DIVIDE THROUGH 12Z. THE
TROUGH WILL USHER IN SLIGHTLY DRIER MORE STABLE AIR AFTER 18Z
FRIDAY. THIS WILL MEAN MAINLY ISOLD SHRA/TSRAGS OVER AREA
MOUNTAINS. SCT ACTIVITY WILL REMAIN POSSIBLE FOR LOWLANDS IN
HUDSPETH AND EASTERN OTERO COUNTIES FRIDAY AFTERNOON.
&&
.FIRE WEATHER...
A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH THE FOUR
CORNERS...WILL CONTINUE TO ENHANCE SHOWER AND THUNDERSTORM ACTIVITY
THIS EVENING. ACTIVITY WILL LIKELY TRANSITION TO LOWLANDS EARLY...
WITH OUTFLOW BOUNDARIES DRIVING STORMS MAINLY OVER THESE AREAS EAST
OF THE DIVIDE THROUGH 6 AM. HEAVY RAIN REMAINS THE MAIN THREAT...
ESPECIALLY ACROSS DRAINAGES IN THE GILA NATIONAL FOREST FROM THE
WHITEWATER-BALDY BURN COMPLEX. THIS INCLUDES LITTLE DRY CREEK...PINE
CREEK...SACATON CREEK...MOGOLLON AND TURKEY CREEK DRAINAGES. IN THE
SACRAMENTO MOUNTAINS...THIS INCLUDES BONITO CREEK FROM THE LITTLE
BAER FIRE.
RELATIVELY DRIER MORE STABLE AIR WILL FOLLOW PASSAGE OF THE TROUGH
FRIDAY. THIS WILL RESTRICT ACTIVITY TO MAINLY OVER THE MOUNTAINS
WEST OF THE RIO GRANDE VALLEY. SCATTERED AFTERNOON ACTIVITY IS
EXPECTED ACROSS HUDSPETH AND EASTERN OTERO COUNTIES FRIDAY
AFTERNOON. ISOLATED AFTERNOON STORMS ARE FORECAST FOR ALL AREAS
SATURDAY. MIN RH FRIDAY WILL RANGE FROM THE UPPER 20S ACROSS THE
LOWLANDS...TO 60 PERCENT OR MORE OVER THE HIGH COUNTRY. RH SHOULD
FALL 8-12 PERCENT SATURDAY...WITH WEST-NORTHWEST FLOW ALOFT EXPECTED
OVER THE AREA BEHIND THE TROUGH. HAINES INDICES WILL RANGE FROM 2-3
TODAY AND FRIDAY...CLIMBING TO 4 ACROSS THE SOUTHERN DESERTS
SATURDAY AND SUNDAY.
THIS TROUGH MAY SEND A WEAK BACKDOOR COLD FRONT OUR WAY LATER
SUNDAY. THIS COULD ENHANCE STORM ACTIVITY AGAIN FOR US SUNDAY
EVENING AND MONDAY. TEMPERATURES WILL GENERALLY REMAIN 2-5 DEGREES
ABOVE NORMAL THROUGH MONDAY...POSSIBLY FALLING NEAR OF JUST BELOW
NORMAL BEGINNING TUESDAY WITH SOUTHEAST FLOW...BEHIND FRONTAL PASSAGE
SHOULD THIS OCCUR.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 73 93 72 94 71 / 40 20 20 10 10
SIERRA BLANCA 66 88 62 88 65 / 30 20 20 10 10
LAS CRUCES 67 90 69 93 66 / 40 20 20 10 10
ALAMOGORDO 68 92 65 94 66 / 40 20 20 20 10
CLOUDCROFT 49 69 48 73 50 / 50 30 30 40 20
TRUTH OR CONSEQUENCES 68 91 66 93 68 / 40 20 20 20 10
SILVER CITY 62 81 59 86 62 / 30 30 30 30 20
DEMING 67 88 62 96 67 / 30 20 20 10 10
LORDSBURG 68 90 61 97 66 / 30 20 20 10 10
WEST EL PASO METRO 74 91 67 93 74 / 40 20 20 10 10
DELL CITY 66 94 65 94 65 / 30 20 20 20 10
FORT HANCOCK 70 93 66 95 68 / 40 20 20 10 10
LOMA LINDA 66 85 66 85 66 / 40 20 20 10 10
FABENS 72 92 65 94 71 / 40 20 20 10 10
SANTA TERESA 72 90 66 93 70 / 40 20 20 10 10
WHITE SANDS HQ 71 91 64 95 68 / 40 20 20 10 10
JORNADA RANGE 65 91 61 94 63 / 40 20 20 10 10
HATCH 66 89 63 93 64 / 40 20 20 10 10
COLUMBUS 69 90 66 94 68 / 40 20 20 10 10
OROGRANDE 72 92 66 95 71 / 40 20 20 10 10
MAYHILL 57 79 56 81 58 / 50 30 30 40 20
MESCALERO 55 81 55 84 56 / 50 30 30 40 20
TIMBERON 55 77 56 80 58 / 50 30 30 30 20
WINSTON 59 84 53 84 59 / 40 30 30 40 20
HILLSBORO 64 86 56 88 64 / 40 20 20 20 10
SPACEPORT 67 90 63 94 66 / 40 20 20 20 10
LAKE ROBERTS 59 85 55 85 59 / 40 30 30 40 20
HURLEY 63 85 63 86 63 / 30 20 20 10 10
CLIFF 60 89 56 92 58 / 30 20 20 20 10
MULE CREEK 55 82 56 88 55 / 30 20 20 20 20
FAYWOOD 63 86 58 87 62 / 30 20 20 10 10
ANIMAS 65 88 62 96 62 / 30 20 20 10 10
HACHITA 65 89 62 96 63 / 30 20 20 10 10
ANTELOPE WELLS 65 87 61 93 63 / 30 20 20 10 10
CLOVERDALE 62 79 60 85 61 / 30 20 20 10 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
BRICE/TRIPOLI
Hazardous weather outlook, Aug 23, 10:07 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1107 AM MDT THU AUG 23 2012
NMZ401>417-TXZ418>424-241715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1107 AM MDT THU AUG 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT
MOISTURE TO HELP FORM SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. A FEW STORMS COULD PRODUCE HEAVY RAINFALL OF OVER
AN INCH WHICH MAY LEAD TO SOME LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WE WILL DRY OUT A LITTLE FOR FRIDAY INTO THE WEEKEND...BUT WE WILL
CONTINUE TO SEE A SLIGHT CHANCE FOR RAIN EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE NWS EL PASO
OFFICE VIA OUR 800 NUMBER OR THROUGH LOCAL LAW ENFORCEMENT.
In the hours before
Special weather statement, Aug 23, 3:08 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
408 PM MDT THU AUG 23 2012
NMZ411-413-TXZ418-419-232300-
EASTERN/CENTRAL EL PASO COUNTY TX-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY NM-SOUTHERN TULAROSA BASIN NM-WESTERN EL PASO COUNTY TX-
408 PM MDT THU AUG 23 2012
...STRONG THUNDERSTORMS THREATENING SOUTHERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 500 PM MDT...
AT 404 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST
OF LEASBURG TO 21 MILES WEST OF SUNLAND PARK...AND MOVING EAST AT 40
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. THE WIND GUSTS
WILL LIKELY OCCUR AHEAD OF ANY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
NORTHEAST EL PASO...
WEST EL PASO...
LAS CRUCES...
ANTHONY...
EAST MESA...
TALAVERA...
BERINO...
SAN MIGUEL...
FAIRACRES...
ANTHONY GAP...
FRANKLIN MOUNTAINS STATE PARK...
SOLEDAD CANYON...
DRIPPING SPRINGS...
KILBOURNE HOLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Special weather statement, Aug 23, 4:04 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
504 PM MDT THU AUG 23 2012
NMZ412-414-415-232345-
CENTRAL TULAROSA BASIN NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
504 PM MDT THU AUG 23 2012
...STRONG THUNDERSTORMS THREATENING EXTREME NORTHEASTERN DONA ANA...
EXTREME EASTERN SIERRA AND NORTHWESTERN OTERO COUNTIES THROUGH 545 PM
MDT...
AT 502 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF TULAROSA TO 10 MILES SOUTHWEST OF TULAROSA...AND MOVING EAST AT 35
MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
TULAROSA...
BENT...
THREE RIVERS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Local storm report, Aug 23, 4:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
526 PM MDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST KELP 31.80N 106.40W
08/23/2012 M61 MPH EL PASO TX ASOS
&&
EVENT NUMBER EPZ1200243
JAHThunderstorm Wind, El Paso
- When
- August 23, 5:00 PM MST to 5:30 PM MST
- Where
- El Paso County, (Elp)el Paso Intl Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.800, -106.380
The ELP ASOS at El Paso International Airport reported a thunderstorm wind gust of 61 mph in association with a severe thunderstorm.
Thunderstorm Wind, El Paso
- When
- August 23, 5:20 PM MST to 6:10 PM MST
- Where
- El Paso County, 3.44 mi WNW of Tobin
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 31.903, -106.432
A trained spotter reported a 67 mph thunderstorm wind gust along with 1.12 inches of rain in 50 minutes as a severe thunderstorm moved past.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Arizona, August 23, 2012$145,000 · 52 kt wind · 9 events
- Tornado and Hail in Minnesota, August 23, 2012$67,000 · EF0 · 20 events
- Wildfire in Missouri, August 23, 2012$25,000 · 2 events
- Tropical Storm and Flash Flooding in Puerto Rico, August 23 to 24, 2012$3,000 · 20 events
- Hail and Damaging Wind in Minnesota, August 23, 20121.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, August 23 to 24, 201261 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, August 23, 201261 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 23, 20121.75 in hail · 3 events
- Hail and Damaging Wind in Kansas, August 23, 201252 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, August 23, 20122 events
- Damaging Wind in New Mexico, August 23, 201250 kt wind · 2 events
- Flash Flooding in South Carolina, August 23, 2012$4,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410532, 410533.